Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 149, NWS Topeka, KS

July 19, 2020Anderson County, Coffey County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 19, 2020, 7:27 PM CDT for Anderson County, Coffey County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2020, 7:27 PM CDT (00:27 UTC)
Expired
Jul 19, 2020, 8:15 PM CDT
In force
48 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Anderson County, KS, Coffey County, KS

The radar

The Topeka radar (KTWX), 104 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.5 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
226 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
1525 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

286 
WUUS53 KTOP 200027
SVRTOP
KSC003-031-200115-
/O.NEW.KTOP.SV.W.0149.200720T0027Z-200720T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
727 PM CDT Sun Jul 19 2020

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Northwestern Anderson County in east central Kansas...
  East central Coffey County in east central Kansas...

* Until 815 PM CDT.

* At 726 PM CDT, a severe thunderstorm was located 4 miles northwest
  of Westphalia, moving east at 20 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Westphalia and Harris. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3828 9565 3839 9539 3839 9537 3815 9527
      3813 9556
TIME...MOT...LOC 0026Z 253DEG 16KT 3823 9553 

HAIL...0.75IN
WIND...60MPH
 
$$
jp
1 follow-up statement
256 
WWUS53 KTOP 200041
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
741 PM CDT Sun Jul 19 2020

KSC031-200050-
/O.CAN.KTOP.SV.W.0149.000000T0000Z-200720T0115Z/
Coffey-
741 PM CDT Sun Jul 19 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL COFFEY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled. 

LAT...LON 3826 9552 3826 9551 3834 9551 3834 9550
      3839 9539 3839 9537 3815 9527 3813 9552
TIME...MOT...LOC 0040Z 253DEG 16KT 3825 9545 

$$

KSC003-200115-
/O.CON.KTOP.SV.W.0149.000000T0000Z-200720T0115Z/
Anderson-
741 PM CDT Sun Jul 19 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHWESTERN ANDERSON COUNTY...

At 740 PM CDT, a severe thunderstorm was located 4 miles south of
Harris, moving east at 20 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Westphalia and Harris. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3826 9552 3826 9551 3834 9551 3834 9550
      3839 9539 3839 9537 3815 9527 3813 9552
TIME...MOT...LOC 0040Z 253DEG 16KT 3825 9545 

HAIL...0.75IN
WIND...60MPH
 
$$
JP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:43 PM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, Jul 19, 3:43 PM CDT, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
343 PM CDT Sun Jul 19 2020

.SHORT TERM...(This evening through Monday)
Issued at 342 PM CDT Sun Jul 19 2020

Currently, the upper air patter continues to feature the main belt
of the Westerlies well north of the area around the Canadian border.
As shortwave energy continues to lift into the northwestern Great
Lakes region, the associated weak surface cold front has settled
across the forecast area.  This boundary is fairly hard to analyze
but it is roughly from just north of Kansas City trailing just north
of Manhattan and then points west into north Central Kansas.  This
boundary is expected to continue to be the focal point for any
storms to develop off of this afternoon with favored areas generally
from Topeka and points east with the best overall - but still weak -
convergence as well as higher theta-e airmass with higher mixing
ratios generally above 15 g/kg.

Overall, dewpoints are slightly lower than yesterday with some areas
being impacted by old outflow boundaries from overnight convection
that moved into the area.  Also, lower dewpoints reside on the north
side of this frontal boundary across the area.  As a result, heat
indicies across the area are now in the upper 80s to upper 90s.
Still very uncomfortable but some relief from the oppressive heat.
Winds remain light, so still exercise caution when working or
playing outdoors.

As hinted at before, storms should still develop this afternoon
generally through 6 or 7 pm from Topeka and points east then down
into areas of east Central KS into the Emporia area.  While severe
storms are not all that likely, there could be one or two develop
with downburst winds being a concern before storms develop off of
the outflows and propagate east of the area before dark.

Overnight, isentropic ascent should increase as night falls and a
LLJ develops over western KS.  As storms grow upscale, veering of
the LLJ should favor advection into the forecast area.  Slow storm
motions and backbuilding suggests that heavy rain would be possible.
 Not entirely sure about overall coverage though if the LLJ does
progressively veer sooner than expected, so not going with a broad
brush Flood Watch for now.  Still coordinated with WPC and the
slight area was not upgraded to a Moderate area for flash flooding
concerns.  Still would not rule out a flash flood warning or two may
be needed tonight with some locally high rainfall amounts.
Antecedent conditions also precluded any enhanced flood concerns at
this time.  Favored areas remain along the weak boundary extending
from area just east of Concordia into east Central KS where some of
the highest amounts may be possible.

.LONG TERM...(Monday night through Sunday)
Issued at 342 PM CDT Sun Jul 19 2020

Into the day on Monday, showers and storms should tend to weaken and
partial clearing could take place into part of the afternoon.  Right
now the a similar pattern appears to be the likely scenario with no
significant change in the synoptic pattern.  One enhancement that
would favor later afternoon storm development and continue to at
least part of the overnight period is that slight amplification of
the upper level energy north of the area may allow for a subtle
shortwave to translate into the area which would foster ascent and
help encourage storm development along with increasing instability
across much of northeastern and east central KS.  A LLJ along with
isentropic ascent into the overnight period would help support more
widespread and heavy rainfall potential once again into the
overnight period.  Moisture flux trajectories look to favor mass
flux into the east Central KS counties.  This would add to overnight
totals from tonight.  At this point the exact amounts are unknown
but the general 48 hour total could be up to around 5 inches or more
over some of these east central areas.  Therefore, expect that some
minor to moderate river flooding could take place and locally high
amounts would lead to potential flash flood warnings as the main
hazards.  Afternoon storms could certain pose a similar downburst
wind risk as well.

For the rest of the week, the upper pattern begins to amplify with a
ridge becoming more pronounced over the central Plains and heat
returning into the upcoming weekend once again with heat index
values topping out around 100 at this point.  Periods of showers and
storms appear possible but low chance due to minor perturbations
along the right flank of the ridge which could impact at least
portions of the area.  A dirty ridge should be the story regardless,
as monsoonal moisture trajectory remain into the general regional
area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1235 PM CDT Sun Jul 19 2020

Bottom line is uncertainty remains with this overall forecast.
Best guess right now for any storms formation would be in the
vicinity of the KTOP/KFOE terminals as soon as mid afternoon. The
best convergence is east of the KMHK terminal, so that is on of
the main reasons for an eastward focus area. Later, shower and
storm development appears to be increasing in confidence during
the overnight period with the stalled frontal boundary essentially
remaining near the terminals. Into the overnight period, more
widespread showers and storms could be supported, so have
increasing intensity with potentially heavy rain. Not expecting
overall low CIG/VIS restrictions, but this could need refining
with heavier rain. Overall, the wind appears to remain generally
below 10kts but an strong wind gust or two this afternoon with any
storm wouldn't be ruled out.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Drake
LONG TERM...Drake
AVIATION...Drake
Hazardous weather outlook, Jul 19, 3:46 PM CDT, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
346 PM CDT Sun Jul 19 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-202100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
346 PM CDT Sun Jul 19 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

There may be a few strong to severe thunderstorms this afternoon
and Tonight. The main hazard will be damaging wind gusts this
afternoon with the focus changing to heavy rainfall overnight.
Localized flooding may be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A few strong to severe thunderstorms will be possible again on
Monday afternoon and possibly on Tuesday. The main hazards will
be damaging winds once again in the afternoon with heavy rainfall
into the overnight period on Monday which may lead to localized
flooding once again.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Jul 19, 5:28 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Topeka KS
528 PM CDT Sun Jul 19 2020

KSZ059-192300-
Anderson-
528 PM CDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ANDERSON COUNTY
UNTIL 600 PM CDT...

At 528 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kincaid, moving east at 20 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Kincaid.

LAT...LON 3818 9522 3821 9508 3804 9508 3804 9519
TIME...MOT...LOC 2228Z 261DEG 17KT 3811 9511
Special weather statement, Jul 19, 6:13 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Topeka KS
613 PM CDT Sun Jul 19 2020

KSZ054-200000-
Lyon-
613 PM CDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LYON COUNTY UNTIL
700 PM CDT...

At 613 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Olpe, moving east at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southwestern Lyon
County.

This includes Kansas Turnpike between mile markers 116 and 123.

LAT...LON 3817 9636 3834 9636 3838 9627 3817 9617
TIME...MOT...LOC 2313Z 249DEG 7KT 3820 9640

JP
Special weather statement, Jul 19, 6:51 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Topeka KS
651 PM CDT Sun Jul 19 2020

KSZ058-200030-
Coffey-
651 PM CDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COFFEY COUNTY UNTIL 730
PM CDT...

At 650 PM CDT, Doppler radar was tracking a strong thunderstorm over
Burlington, moving northeast at 10 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Burlington, New Strawn and John Redmond Reservoir.

LAT...LON 3807 9574 3823 9586 3833 9567 3814 9554
TIME...MOT...LOC 2350Z 238DEG 9KT 3820 9572

JP
Special weather statement, Jul 19, 7:08 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Topeka KS
708 PM CDT Sun Jul 19 2020

KSZ058-059-200045-
Coffey-Anderson-
708 PM CDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ANDERSON AND
NORTHEASTERN COFFEY COUNTIES UNTIL 745 PM CDT...

At 707 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Burlington, moving northeast at 15 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Westphalia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3832 9568 3839 9550 3839 9548 3815 9542
      3814 9555
TIME...MOT...LOC 0007Z 244DEG 14KT 3822 9564

JP/CP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:08 PM CDTSpecial Weather StatementTOPCoffey37 min
Jul 19, 7:35 PM CDTSpecial Weather StatementTOPCoffey40 min
Jul 19, 7:48 PM CDTSpecial Weather StatementTOPLyon27 min
Jul 19, 7:52 PM CDTSpecial Weather StatementTOPAnderson23 min
Jul 19, 7:56 PM CDTSevere Thunderstorm WarningTOPAnderson49 min
Jul 19, 7:58 PM CDTAreal Flood AdvisoryTOPAnderson92 min
Jul 19, 8:35 PM CDTAreal Flood AdvisoryTOPAnderson, Coffey3 hr
Jul 19, 8:57 PM CDTSpecial Weather StatementTOPCoffey33 min
Jul 19, 9:02 PM CDTSpecial Weather StatementTOPLyon43 min
Jul 19, 9:19 PM CDTSpecial Weather StatementTOPCoffey41 min
Jul 19, 9:24 PM CDTFlash Flood WarningTOPAnderson, Coffey4 hr
Jul 19, 11:31 PM CDTSpecial Weather StatementTOPDickinson29 min
Jul 19, 11:58 PM CDTSpecial Weather StatementTOPGeary32 min
Jul 20, 12:18 AM CDTSpecial Weather StatementTOPRiley27 min
Jul 20, 12:43 AM CDTSpecial Weather StatementTOPOttawa32 min
Jul 20, 12:50 AM CDTSpecial Weather StatementTOPOttawa25 min
Jul 20, 1:15 AM CDTSpecial Weather StatementTOPOttawa30 min
Jul 20, 1:22 AM CDTSevere Thunderstorm WarningTOPCloud, Ottawa25 min
Jul 20, 2:02 AM CDTSpecial Weather StatementTOPCloud28 min
Jul 20, 2:14 AM CDTSevere Thunderstorm WarningTOPClay, Cloud, Republic, Washington30 min
Jul 20, 2:50 AM CDTSpecial Weather StatementTOPRepublic25 min
Jul 20, 2:52 AM CDTSpecial Weather StatementTOPNemaha23 min
Jul 20, 3:44 AM CDTSpecial Weather StatementTOPRepublic61 min
Jul 20, 3:52 AM CDTSevere Thunderstorm WarningTOPRepublic, Washington53 min
Jul 20, 6:13 AM CDTSpecial Weather StatementTOPGeary, Pottawatomie, Riley32 min
Jul 20, 6:20 AM CDTAreal Flood AdvisoryTOPBrown, Marshall, Nemaha3 hr
Jul 20, 6:25 AM CDTSpecial Weather StatementTOPBrown35 min
Jul 20, 6:46 AM CDTSpecial Weather StatementTOPJackson, Jefferson, Shawnee, Wabaunsee29 min
Jul 20, 6:49 AM CDTAreal Flood AdvisoryTOPBrown3 hr
Jul 20, 7:12 AM CDTSpecial Weather StatementTOPDouglas, Franklin, Jefferson, Shawnee63 min
Jul 20, 7:38 AM CDTSpecial Weather StatementTOPAnderson, Coffey, Lyon, Osage67 min
Jul 20, 9:17 AM CDTSpecial Weather StatementTOPOsage43 min
Jul 20, 10:54 AM CDTRiver Flood WarningTOPNemaha9 hr
Jul 20, 11:53 AM CDTAreal Flood AdvisoryTOPRepublic3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.